We present a case in which a 66 year old man with a history of depression and mild obsessive compulsive disorder (OCD), recently diagnosed with positive lupus anticoagulant and heterozygous MTHFR mutation, exhibited worsening OCD symptoms, paranoia, aphasia, and psychosis. The patient's symptoms were thought to be a central nervous system manifestation of antiphospholipid antibody syndrome (APS). The patient was successfully treated with therapeutic anticoagulation, hydroxychloroquine, and risperidone.
JJ is a 66 year old male that presented to a neighboring facility after experiencing seizure-like activity with arrested speech. Behavioral changes of one week duration, including paranoia, anxiety, and tangential speech, preceded the patient's presentation to the hospital. The seizure-like episodes were atypical for this patient and were occurring hourly, generally lasting five minutes. An electroencephalogram (EEG) was performed and was normal. A computed tomography (CT) scan performed the previous week for a right-sided headache was negative other than minimal generalized cortical atrophy.
The patient's past medical history is significant for peripheral vascular disease, lower extremity deep vein thrombosis, atrial fibrillation, dyslipidemia, and hypertension. He has been treated with up to 450 mg per day of venlafaxine for a more than twenty year history of depression and mild obsessive compulsive disorder. JJ experienced a work-related traumatic brain injury seven years ago that resulted in some memory loss and personality changes which had remained consistent until markedly worsening in the week prior to hospitalization. Recent laboratory findings were positive for lupus anticoagulant and a heterozygous MTHFR mutation, which led to the patient's initiation on warfarin for a hypercoagulable state. Other medications included amphetamine-dextroamphetamine, venlafaxine, and diazepam, which had all had their doses increased several weeks before his hospital admission.
Following assessment at the neighboring facility, JJ was admitted to neurology at our facility for evaluation. The patient's differential diagnoses included complex partial seizures, an inflammatory process (possibly paraneoplastic), an infectious process, and psychogenic disorder. A magnetic resonance imaging (MRI) and EEG were performed and displayed normal findings despite continued spells of aphasia. Inflammatory or paraneoplastic etiology was ruled out following a lumbar puncture (LP) which yielded normal results. Further evaluation for malignancy was negative as well. On hospital day 6, JJ was reinitiated on warfarin and enoxaparin. Amphetamine salts were discontinued and venlafaxine was decreased due to the possible contribution of recent dosage increases to the patient's presentation. Olanzapine 5 mg at bedtime was started to treat his agitation.
JJ was stable for a day and was deemed eligible for discharge from neurology. Just prior to discharge however, he became anxious, paranoid, and agitated. He insisted that he pour his urine into a glove and take it with him as a souvenir. It was then decided that he should see psychiatric services for further evaluation. The patient was transferred to inpatient psychiatry on hospital day 7.
Upon transfer to psychiatry, JJ displayed odd behavior seemingly associated with obsessive-compulsive disorder with psychotic symptoms, however with a very atypical presentation. He was obsessively writing three digit numbers in a top to bottom fashion on papers that he carried with him. His preoccupation with the numbers interfered with his ability to converse. He also had stacks of paper with the same box shaped cuts on the sides in approximately the same locations. Each one appeared to be cut out individually as the cuts were not uniform in nature. Labs were done to rule out systemic lupus erythematosus (SLE) as SLE is known to cause psychosis. Due to the atypical nature of this patient's behavior, the etiology was suspected to be organic. Olanzapine was discontinued on hospital day 8 so the patient's baseline behavior could be evaluated. Vascular dementia was considered as a cause of the patient's symptoms, but his score on the Montreal Cognitive Assessment and the lack of evidence of a lesion, recent hemorrhage, or any apparent acute infarction on a repeat CT scan made this diagnosis improbable. The patient's recent deep vein thrombosis (DVT), combined with the positive finding for lupus anticoagulant, pointed to antiphospholipid antibody syndrome.
Antiphospholipid antibody syndrome (APS) is an acquired autoimmune condition characterized by venous or arterial thrombosis and/or pregnancy morbidity associated with antiphospholipid antibodies.1,2 Venous thrombosis in APS is most commonly lower limb DVT or pulmonary embolism (PE); however, any part of the venous system may be involved, including superficial, portal, renal, mesenteric, and intracranial veins.2 Diagnosis of APS consists of a past thrombosis and the presence of persistent antiphospholipid antibodies (aPL) such as the lupus anticoagulant (LA), anticardiolipin antibodies (aCL) of IgG and/or IgM isotype, or anti-b2-glycoprotein I (anti-b2GPI) antibodies of IgG and/or IgM isotype. Any of these antibodies detected in the plasma must be confirmed by a second positive test at least 12 weeks later.2–3 Antiphospholipids, LA in particular, can be found in various settings including primary APS, SLE, malignancies, infections, autoimmune diseases, and secondary to use of certain medications. Phenozothiazines, antiarrhythmics, phenytoin, valproic acid, some antihypertensives, and certain antibiotics have all been implicated in cases of drug-induced LA.4
APS can present with many central nervous system manifestations, most commonly cerebral ischemia. Other associated conditions are seizure, headache, chorea, multiple sclerosis-like syndrome, amnesia, ocular syndromes, cognitive dysfunction, dementia, and psychosis.3 The mechanisms for these manifestations are uncertain; however, it has been hypothesized that they could be related to anionic phospholipid complexes and components of the coagulation cascade. Antiphospholipids are thought to up-regulate vascular endothelial cells, generating a prothrombic state which leads to vasoocclusion.5 It has been demonstrated in studies that animals injected with aCL or anti-b2GPI antibodies exhibit behavioral changes and cognitive impairment, supporting the hypothesis that aPLs in the central nervous system could directly contribute to neurological manifestations.6
Patients with APS are at increased risk for recurrent thrombotic events and therefore anticoagulation therapy is indicated. Warfarin therapy should be initiated with a goal INR of 2.5 (2–3). In cases of acute thrombosis, treatment should include heparin or a low-molecular weight heparin until a therapeutic INR is achieved. HMG-CoA reductase inhibitors and hydroxychloroquine usage have demonstrated efficacy for additional benefit but are still experimental therapies.2–3 Hydroxychloroquine displays an antithrombotic effect by inhibiting platelet aggregation and reducing expression of glycoprotein IIb/IIIa receptors involved in platelet activation.7 Hydroxychloroquine also has demonstrated the ability to dissociate aPL-b2GPI complexes from phospholipid bilayers to further reduce the risk of thrombosis.8 Corticosteroids (methylprednisolone IV 500 mg/day) may be a treatment option in patients manifesting APS with neuropsychiatric symptoms as it has been found to be beneficial in case reports.9
It was theorized by the treatment team that anticoagulation alone might have corrected the patient's symptoms, as this seems to have had success in other case reports.10,11 However, due to the increased hospital stay required to determine efficacy of anticoagulation alone, risperidone 0.5 mg at bedtime was added on hospital day 9 to hasten recovery. Hydroxychloroquine 400 mg daily in the morning was initiated on day 14 of hospitalization. HMG-CoA reductase inhibitors could not be considered, as the patient had an adverse reaction in the past and refused another trial. The patient reached therapeutic anticoagulation on warfarin on hospital day 16 and enoxaparin was discontinued. Addition of methylprednisolone was contemplated, but JJ's symptoms continued to improve with titration of risperidone to the point where he was stable enough for discharge on hospital day 20. Patient's discharge medications were hydroxychloroquine 400 mg daily, risperidone 3 mg BID, warfarin 7.5 mg daily, and venlafaxine ER 150 mg daily. APS could not yet be definitively diagnosed because it had been less than 12 weeks since the LA was first detected. However, it is possible that APS and other factors such as cognitive decline with aging were part of the underlying etiology that caused JJ's psychotic symptoms. Clinicians should be aware of primary APS as a potential cause of psychosis and other central nervous system conditions.